Acanthosis nigricans: Overview
What is acanthosis nigricans?
Acanthosis nigricans (AN) is a skin condition that causes one or more areas of skin to darken and thicken. Often the skin with AN feels like velvet.
People who get this skin condition sometimes mistakenly believe that a dye or something else they touched has discolored their skin. They try scrubbing away the discoloration. Vigorous scrubbing will not get rid of AN.
Acanthosis nigricans is not contagious. It is not harmful.
Sometimes, it is a warning sign of a health problem that requires medical attention. For this reason, it is important to see a dermatologist if you notice an area of darker, thicker skin.
This skin condition causes areas of skin to darken and thicken as shown here on this 15-year-old girl's hands.
When to see a dermatologist
If you notice a change to your skin, you should see a dermatologist. Small changes may seem like nothing. Sometimes a small change is an early warning sign. AN can be a sign of pre-diabetes, which increases your risk of getting diabetes. Making lifestyle changes before diabetes develops can prevent diabetes.
AN can also be caused by a medicine you're taking. If this happens, changing medicines might be an option for you.
Other times, these dark patches have no connection to any medical condition. A dermatologist can help you find out what’s causing your discolored skin.
Image used with permission of the American Academy of Dermatology National Library of Dermatologic Teaching Slides.
Habif TP, Campbell JL, Chapman MS, et al. “Acanthosis nigricans.” Dermatology DDxDeck. Mosby. 2006.
Hermanns-Le T, Scheen A, Pierard GE. “Acanthosis nigricans associated with insulin resistance.” Am J Clin Derm. 2004;5(3):199-203.
Kapoor S. “Diagnosis and treatment of acanthosis nigricans.” Skinmed. 2010 May-Jun;8(3):161-4; quiz 165.
Sinha S, Schwartz RA. “Juvenile acanthosis nigricans.” J Am Acad Dermatol. 2007;57:502-8.
Yosipovitch G, DeVore A, Dawn A. “Obesity and the skin: Skin physiology and skin manifestations of obesity.” J Am Acad Dermatol. 2007;56:901-16.